Colorado, 2017High Wind in Colorado, December 8, 2017
December 8, 2017 · NWS PUB · 2 events in 2 counties and zones
A passing storm system, producing winds in excess of 60 mph at times impacted portions of southern Colorado during the morning of December 8th. Wind gusts between 58 mph and 62 mph were noted near Fountain, Colorado Springs and Truckton with this system.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing storm system, producing winds in excess of 60 mph at times impacted portions of southern Colorado during the morning of December 8th. Wind gusts between 58 mph and 62 mph were noted near Fountain, Colorado Springs and Truckton with this system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 8, 3:59 AM MST, 6 hours 1 minute earlier.
Area forecast discussion, Dec 8, 3:59 AM MST, 6 hours 1 minute before
Area Forecast Discussion
National Weather Service Pueblo CO
359 AM MST Fri Dec 8 2017
.SHORT TERM...(Today and tonight)
Issued at 359 AM MST Fri Dec 8 2017
Primary near/short term meteorological issues over the forecast
district include pops ending this morning, winds, critical
fire weather issues and temperatures.
Many locations across the forecast district early this morning are
experiencing above seasonal temperatures, thanks to gusty winds and
cloud cover. Some recent higher reported wind gusts early this
morning include 47 mph at the Buena Vista airport and 46 mph wind
gusts near Truckton and Colorado Springs respectively.
In addition, recent radar returns and real-time data indicate light
precipitation over primarily far southern sections of the forecast
district early this morning.
Latest computer simulations, forecast model soundings and real-time
data suggest that light precipitation will be decreasing/ending by
mid-morning. Gusty winds are anticipated today and when combined
with projected low relative humidity values and existing dry fuels
over many locations will maintain existing Red Flag Warning over
eastern locations from later this morning into this afternoon.
Regarding temperatures, project that maximum temperatures this
afternoon over eastern locations will run some 15F to 20F degrees
warmer than readings noted yesterday, while western sections should
experience afternoon temperatures generally some 8F to 16F degrees
warmer.
.LONG TERM...(Saturday through Thursday)
Issued at 359 AM MST Fri Dec 8 2017
Overall, not much change in the large scale pattern in the long
term. A dominant ridge will remain along the west coast of the CONUS
while a trough will be over the midwest. Although this pattern will
persist, it will gradually become less amplified with time. As for
sensible weather aspects, it will remain dry with temperatures
running 10 to 15F above normal throughout the entire period. A
modest short wave is forecast to move through the ridge around
midweek (GFS and EC show this although there are timing differences)
and this will cool temps during this time period, and may bring a
snow shower or two to the high country.
In a nutshell, unseasonably warm and unseasonably dry through this
period. \/Hodanish
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 359 AM MST Fri Dec 8 2017
Gusty winds nearing/exceeding 25 knots at times are anticipated this
afternoon at KALS, with 35 to 40+ knot wind gusts at times projected
at KPUB and KCOS respectively. Otherwise, VFR conditions should be
noted at the KALS, KCOS and KPUB taf sites during the next 24
hours.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM this morning to 5 PM MST this
afternoon for COZ226>237.
&&
Hazardous weather outlook, Dec 8, 5:38 AM MST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
538 AM MST Fri Dec 8 2017
COZ058>089-093>099-091245-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
538 AM MST Fri Dec 8 2017
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Northwest to north winds of 20 to 30 mph, with wind gusts around 40
to 50 mph at times are anticipated across the southeastern Colorado
plains today. The combination of strong winds, warm temperatures,
low minimum relative humidity levels and dry conditions, will be
capable of producing critical fire weather conditions and extreme
fire behavior across the southeastern Colorado plains today.
Care should to be taken to avoid any fire starts across
southeastern Colorado today.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters will not be needed today or tonight.
77/Hodanish
In the hours before
Local storm report, Dec 8, 8:54 AM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
854 AM MST FRI DEC 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 AM NON-TSTM WND GST 6 SSW COLORADO SPRINGS 38.74N 104.86W
12/08/2017 M60 MPH EL PASO CO MESONET
MESONET STATION AU923, 6 SSW COLORADO
SPRINGS.
&&High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft
- When
- December 8, 10:00 AM MST to 3:00 PM MST
- Where
- Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- December 8, 10:00 AM MST to 3:00 PM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Virginia, December 8 to 9, 2017$95,000 · 10 events
- Winter Storm and Winter Weather in Georgia, December 8 to 9, 201752 events
- Damaging Wind in Florida, December 8, 2017$50,000 · 1 event
- Winter Storm in Alabama, December 8 to 9, 201729 events
- Winter Weather in Virginia, December 8 to 9, 201720 events
- Winter Storm in Virginia, December 8 to 9, 201718 events
- Winter Weather in Louisiana, December 8, 201717 events
- Winter Weather and Astronomical Low Tide in New Jersey, December 8 to 9, 201716 events
- Winter Storm and Winter Weather in Maryland, December 8 to 9, 201715 events
- Heavy Snow and Winter Weather in Alabama, December 8 to 9, 201714 events
- Winter Storm in North Carolina, December 8 to 9, 201712 events
- Heavy Snow in North Carolina, December 8 to 9, 201710 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 725998, 725999.